Q:

5/20/2013
I skin tested a 41 y/o woman (who is very healthy and does not take any medications except vitamins) with aeroallergens using the prick method, followed by intradermal skin tests - all pricks were negative except histamine. About 1-2 hrs after the test, the patient developed a fever. Over the next few days her fever continued, she developed a lacy rash all over her body and joint soreness and muscle pains. The morning after testing, her ID test sites were still a little swollen, but have since gone down. I am wondering if her fever/joint pains and rash could be a late-phase reaction to the test or if it is simply a viral infection which unfortunately came on around the time of skin testing. (I could not find any reports online describing a similar reaction as a late-phase response to testing.)

A:

Thank you for your inquiry.

Unfortunately, I can only give you my best “guess” in regards to your question. I have never seen the type of response after skin testing that you have described, and could find no reports of this type of reaction on searching the literature.

My impression, therefore, is that there was no cause and effect relationship between your patient’s reactions and the skin tests. I think that the timing was an unfortunate coincidence.

Thank you again for your inquiry.

Sincerely,
Phil Lieberman, M.D.

AAAAI - American Academy of Allergy Asthma & Immunology